Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 6, 2001, 7:56 PM CDT for Graham County, Norton County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 7:56 PM CDT (00:56 UTC)
- Expired
- Apr 6, 2001, 9:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Graham County, KS, Norton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 8:06 PM CDT | Thunderstorm Wind 52 E | Norton, KS | |
| Apr 6, 8:15 PM CDT | Thunderstorm Wind 57 E | Morland, KS | 1-2 inch diameter tree limbs blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 4:15 PM CDT | Tornado Watch | SPC | 5 hr |
| Apr 6, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 507 m²/s²
- 0-3 km storm-relative helicity
- 554 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 070057 SVRGLD KSC065-137-070200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 756 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTON COUNTY IN NORTHWEST KANSAS GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 900 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF REAGER TO 8 MILES SOUTH OF SAINT PETER...OR FROM 10 MILES EAST OF OBERLIN TO 10 MILES EAST OF QUINTER...MOVING NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PENOKEE AT 805 PM CDT LENORA...REAGER AT 810 PM CDT HILL CITY AT 815 PM CDT EDMOND...NORTON AT 830 PM CDT BOGUE AT 835 PM CDT OTHER LOCATIONS IN THIS WARNING INCLUDE...STUDLEY...NICODEMUS...NEW ALMELO...MORLAND...DENSMORE...CALVERT AND ALMENA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 AM CDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ LAT...LON 4000 10019 3912 10016 3914 9958 4001 9964 THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:33 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 6, 3:33 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED TO DOWNGRADE WARNING NATIONAL WEATHER SERVICE GOODLAND KS 233 PM MDT FRI APR 6 2001 FORECAST CHALLENGES ARE EXTENT OF WINDS TONIGHT AND TEMPS THROUGH THE PERIOD. REMNANTS OF UPPER LOW CENTER MOVE ACROSS THE AREA THIS EVENING IGNITING SEVERE WEATHER JUST EAST OF OUR FORECAST AREA. AS THE SURFACE AND UPPER AIR LOW PRESSURE AREAS MOVE NORTHEAST INTO THE NORTHERN HIGH PLAINS TONIGHT WINDS WILL TURN TO THE WEST AND INCREASE TOWARD WINDY CATEGORY. SOME QUESTIONS ARISE TO STRENGTH OF WINDS AND WHETHER TO DOWNGRADE WARNING...THESE WILL BE ANSWERED BELOW. FOR SATURDAY SOME WEAK MID LEVEL RIDGING TAKES PLACE WITH SOUTHWEST/WEST WINDS. LEE TROUGH DEVELOPS LATE SATURDAY NIGHT...MOVING INTO THE CENTRAL CWA SUNDAY. TON...MAIN ACTIVITY ALREADY EAST OF THE AREA BUT WILL NOT RULE OUT MORE WIDELY SCATTERED ACTIVITY. WILL GO 30 POPS ACROSS THE BOARD. AS FAR AS WINDS...COMPARISON OF 12Z AND 00Z MODELS HAVE SIMILAR SOLUTIONS REGARDING STRENGTH OF DEVELOPING SURFACE LOW. CONSENSUS IS THE STRENGTH IS THE SAME POSSIBLY A LITTLE WEAKER. FWC AND MAV WINDS HAVE COME DOWN WITH ADVISORY CRITERIA. WITH THE DYNAMICS...DOWNWARD FORCING AND PRESSURE GRADIENT WILL OPT TO DOWNGRADE WARNING TO WIND ADVISORY. FOR TEMPS...WILL GO 35 TO 40 WEST AND 45 TO 50 EAST. SAT/SAT NIGHT...SUBSIDENCE SETS IN BEHIND THE DEPARTING LOW. IT WILL BE WINDY TO START THE DAY BUT AS SYSTEM LEAVES THE AREA GRADIENT AND WINDS WILL SLOWLY DECREASE. BY EVENING...LIGHT SOUTHWEST WINDS. FOR TEMPS...WILL GO WITH HIGHS AROUND 70 OR 70 TO 75 PER 850 MODIFIED TEMPS AND GUIDANCE INDICES. SUN/SUN NIGHT...LITTLE IN THE WAY OF CLOUD COVER. LEE TROUGH DEVELOPS OVER THE WEST. TEMPS RANGING FROM 35 OVER THE WEST TO NEAR 40 EAST FOR MINS WITH HIGHS AGAIN 70 TO 75 PER 850 MODIFIED 850 TEMPS AND GUIDANCE. IN THE EXTENDED (MON-FRI)...UPPER LOW CENTER MEANDERS AROUND THE GREAT BASIN AREA THROUGH TUESDAY/WEDNESDAY TIME FRAME BEFORE EJECTING THROUGH THE AREA AND INTO THE CENTRAL US THURSDAY. ZONAL FLOW SETS UP BEHIND THE SYSTEM FOR FRIDAY. AS FOR ANY SENSIBLE WEATHER...WILL KEEP IT DRY UNTIL WEDNESDAY WHEN UPPER LOW MOVES ACROSS THE AREA. INSTABILITY PARAMETERS AT THIS POINT FAVOR THE NORTHERN HALF OF THE AREA FOR THUNDERSTORMS WITH THE SOUTHERN HALF DRY. OTHERWISE...WILL KEEP IT DRY. .GLD...WIND ADVISORY TONIGHT FOR ALL OF EASTERN COLORADO AND AREAS TO THE WEST OF HIGHWAY 25 FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.. THEDE
In the hours before
Special weather statement, Apr 6, 4:03 PM CDT, 3 hours 53 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 303 PM MDT FRI APR 6 2001 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR THE FOLLOWING COUNTIES OF NORTHWEST KANSAS... CHEYENNE...SHERMAN...WALLACE...GREELEY...WICHITA...LOGAN...GOVE... THOMAS...SHERIDAN...GRAHAM...RAWLINS...DECATUR.. AND NORTON COUNTIES. THIS TORNADO WATCH IS VALID UNTIL 8 PM MDT (9 PM CDT). A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO FORM FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPID WEATHER CHANGES AND BE PREPARE TO TAKE ACTION IF A TORNADO IS SIGHTED. LAMMERS
Local storm report, Apr 6, 6:18 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0421 PM BURLINGTON ARPT CO MPH TSTM GUST
04/06/01 KIT CARSON ASOS G50 KTS
0426 PM 10 NE TRIBUNE KS 1.75 INCH HAIL
04/06/01 GREELEY
0431 PM 14 N ARAPAHOE CO 67 MPH TSTM GUST
04/06/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.
0440 PM 1 S TRIBUNE KS .88 INCH HAIL
04/06/01 GREELEY REPORTED BY EMERGENCY
MANAGEMENT.
0442 PM 5 W PAGE CITY KS 70 MPH TSTM GUST/GOLFBALL HAIL
04/06/01 LOGAN
0445 PM 6 W WINONA KS 1 INCH HAIL
04/06/01 LOGAN REPORTED BY STORM
SPOTTER.
0447 PM TRIBUNE KS .75 INCH HAIL
04/06/01 GREELEY
0448 PM 5 S TRIBUNE KS .75 INCH HAIL
04/06/01 GREELEY x REPORTED BY STORM
SPOTTER.Local storm report, Apr 6, 6:18 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0421 PM BURLINGTON ARPT CO MPH TSTM GUST
04/06/01 KIT CARSON ASOS G50 KTS
0426 PM 10 NE TRIBUNE KS 1.75 INCH HAIL
04/06/01 GREELEY
0431 PM 14 N ARAPAHOE CO 67 MPH TSTM GUST
04/06/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.
0440 PM 1 S TRIBUNE KS .88 INCH HAIL
04/06/01 GREELEY REPORTED BY EMERGENCY
MANAGEMENT.
0442 PM 5 W PAGE CITY KS 70 MPH TSTM GUST
04/06/01 LOGAN
0445 PM 6 W WINONA KS 1 INCH HAIL
04/06/01 LOGAN REPORTED BY STORM
SPOTTER.
0447 PM TRIBUNE KS .75 INCH HAIL
04/06/01 GREELEY
0448 PM 5 S TRIBUNE KS .75 INCH HAIL
04/06/01 GREELEY REPORTED BY STORM
SPOTTER.Local storm report, Apr 6, 6:44 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0457 PM (GLD)RENNER FLD GOODLAND KS 58 MPH TSTM GUST
04/06/01 SHERMAN
0505 PM LEOTI KS 40 MPH TSTM GUST
04/06/01 WICHITA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0505 PM 2 E BREWSTER KS .75 INCH HAIL
04/06/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0510 PM 11 S WRAY CO 60 MPH TSTM GUST
04/06/01 YUMALocal storm report, Apr 6, 7:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 5 W ATWOOD KS 1.75 INCH HAIL
04/06/01 RAWLINS REPORTED BY PUBLIC.
0520 PM 10 NW ATWOOD KS 1 INCH HAIL
04/06/01 RAWLINS REPORTED BY STORM
SPOTTER.
0522 PM ATWOOD KS .88 INCH HAIL
04/06/01 RAWLINS REPORTED BY STORM
SPOTTER.
0523 PM LEVANT KS 60 MPH TSTM GUST
04/06/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0526 PM 20 S COLBY KS .75 INCH HAIL
04/06/01 THOMAS REPORTED BY STORM
SPOTTER.
0527 PM 7 NW ATWOOD KS 1.5 INCH HAIL
04/06/01 RAWLINS REPORTED BY STORM
SPOTTER.
0532 PM 4 W COLBY KS .75 INCH HAIL
04/06/01 THOMAS REPORTED BY STORM
SPOTTER.
0535 PM SWANSON LAKE NE 1 INCH HAIL
04/06/01 HITCHCOCK REPORTED BY COOPERATIVE
OBSERVER.
0543 PM COLBY KS .88 INCH HAIL
04/06/01 THOMAS REPORTED BY HAM RADIO
E OPERATOR.
0554 PM COLBY KS MPH TSTM GUST
04/06/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.Special weather statement, Apr 6, 7:37 PM CDT, 19 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ081-070600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT FRI APR 6 2001
...TORNADO WATCH NUMBER 98 HAS BEEN CANCELLED...
...TORNADO WATCH NUMBER 100 IS IN EFFECT UNTIL 100 AM CDT FOR RED
WILLOW COUNTY OF NEBRASKA...AND NORTON AND GRAHAM COUNTIES OF
KANSAS...
THE FOLLOWING COUNTIES OF KANSAS ARE NO LONGER IN A TORNADO
WATCH...
CHEYENNE...RAWLINS...DECATUR...
SHERMAN...THOMAS...SHERIDAN...
WALLACE...LOGAN...GOVE...
GREELEY...AND WICHITA.
ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO HOXIE KANSAS TO
GRAINFIELD KANSAS HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS OF
90 MPH OR MORE...AND TORNADOES ARE STILL POSSIBLE.
ENTWISTLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:10 PM CDT | Flash Flood Warning | GLD | Rawlins | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.